GET THE APP

Pediatrics & Therapeutics

Pediatrics & Therapeutics
Open Access

ISSN: 2161-0665

+44 1478 350008

Abstract

Neuroleptic-Induced Oral-Facial Tardive Dyskinesia in a Prepuberal Boy with an Attention-Deficit Hyperactivity Disorder

Mª Amparo López Ruiz, Elena Bendala-Tufanisco, Vicente Muedra and Lucrecia Moreno

Background: Patients receiving neuroleptics such as butyrophenone Haloperidol for a long period of time can develop several forms of a rare side effect included among the extrapyramidal dyskinetic syndromes, especially oralfacial involuntary movements called tardive dyskinesia.

Case report: An 11-year-old male patient taking a high dose of haloperidol and methylphenidate in a normal dose for two years was hospitalized due to the severity of the symptoms and eventually the child developed a syndrome of tardive dyskinesia.

Upon admission, medication was stopped and the symptoms disappeared in the next 24 hours. Three days later the boy recovered completely and was discharged from the hospital to follow treatment in the outpatient clinic. There were no recurrences of the dyskinetic reactions during that summer.

Conclusions: Given the possibility of presentation of tardive dyskinesia and other acute extrapyramidal symptoms, we strongly recommend avoiding the prescription of haloperidol, especially associated to methylphenidate (also responsible for some cases of tardive dyskinesia) in the treatment of Attention-Deficit Hyperactivity Disorder (ADHD).

Top